A Case of Recurrent Clostridium difficile Diarrhea
Clostridium difficile is an important and increasingly common cause of nosocomial diarrhea. Recent epidemics of C. difficile-associated disease (CDAD) reveal a pathogen that is becoming more virulent, leading to an increase in disease severity, treatment failures, and relapses. Those of advanced age are at a particular risk of acquiring this debilitating and costly disease. This case describes CDAD recurring in an 87-year-old resident of a long-term care facility, which caused hospitalization. After five days of therapy on oral metronidazole with minimal improvement in diarrheal symptoms, the patient was switched to oral vancomycin. The patient subsequently improved and completed a 14-day course of metronidazole/vancomycin. The patient's stool was recultured shortly before finishing therapy and revealed C. difficile antigen; the patient was asymptomatic at that time, and it was therefore recommended to stop therapy after the 14-day treatment course. The patient was concurrently prescribed lactobacillus, a probiotic, for treatment of CDAD. The use of probiotics in the treatment of CDAD needs further study.
No Reference information available - sign in for access.
No Citation information available - sign in for access.
No Supplementary Data.
Document Type: Research Article
Publication date: 2007-03-01
More about this publication?
- The Consultant Pharmacist® is the official peer-reviewed journal of the American Society of Consultant Pharmacists. It is dedicated exclusively to the medication needs of the elderly in all settings, including adult day care, ambulatory care, assisted living, community, hospice, and nursing facilities. This award-winning journal is a member benefit of ASCP. Individuals who are not members and wish to receive The Consultant Pharmacist® will want to consider joining ASCP.
- Information for Authors
- Submit a Paper
- Subscribe to this Title
- Membership Information
- Information for Advertisers
- Ingenta Connect is not responsible for the content or availability of external websites